4 Signs You’re Becoming Addicted To Those Meds You Keep Taking
In a world where success comes with an extra helping of stress, more and more women are turning to narcotics to help them cope. Not the kind you score off a dodgy oke in Hillbrow – the kind signed off by your doctor. But these same legal drugs could lead you down the path of serious addiction, and even result in an accidental overdose. This is the danger you never saw coming…
Yup, sometimes, popping a few extra pills becomes a different sort of problem. Prescription-drug dependence – especially on painkillers – can sneak up so quickly that you don’t realise you’re in danger of getting hooked, says Chris Schüler, a psychiatrist at Beethoven Recovery Centre in Joburg. Watch out for these early warning signs:
1. Mounting Tolerance
You find yourself taking a higher dose of your meds to get the original intended effect.
2. Extra Doses
You’re not due for another pill until dinner, but you just can’t wait; you down one with your afternoon snack.
3. Early Refills
Your prescription should last for another two weeks, but when you check the bottle, you’re nearly out of meds.
4. Subtle Cravings
You start thinking about taking your pills for non-prescribed reasons – you might swallow a painkiller before your big presentation, just to calm your nerves a little.
“Help – I Took Too Many!?”
Not all overdoses look or feel the same – especially since different types of meds trigger different symptoms. But if you recognise any of these symptoms – slowed or laboured breathing, slowed heart rate, difficulty waking up, loss of consciousness, unusually small pupils, bluish lips or nails, cold and clammy skin – seek immediate medical help, says ER physician Dr Jane Prosser.